Try it
Pediatrics · Systemic paediatrics: congenital long QT syndrome
Sample itemA 6-year-old deaf child has had syncope during a swimming race and after a sudden loud noise. ECG shows a corrected QT interval of 520 ms. Which drug is the mainstay of treatment?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. A beta blocker such as propranolol
Deafness with syncope and a long QT interval is the Jervell and Lange-Nielsen form of congenital long QT syndrome, which is autosomal recessive. Beta blockers reduce adrenergic triggers of torsades de pointes and are first-line, with an ICD for high-risk cases. Drugs that prolong the QT interval must be avoided.
Option by option
A. Amiodarone
Amiodarone prolongs the QT interval and can provoke torsades de pointes.
B. A beta blocker such as propranolol (correct)
Correct. Beta blockade reduces sympathetic triggers and the risk of fatal arrhythmia.
C. Digoxin
Digoxin does not control the arrhythmia and is not indicated.
D. Sotalol
Sotalol prolongs repolarisation and is contraindicated.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pediatrics questions
- Congenital heart diseaseWhich is the most common cyanotic congenital heart disease presenting beyond the neonata…
- NutritionWhich feature most clearly distinguishes kwashiorkor from marasmus?
- NeonatologyA newborn becomes visibly jaundiced in the first 24 hours of life. What is the most like…
- Diarrhoeal diseasesA child with diarrhoea has 'some dehydration'. What is the recommended initial management?